NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
Are Anti-Depressants Safe For The Foetus?
I`m 31wks and have been diagnosed with depression,i`v been on anti-depressants(CILIFT,TREPELINE AND ATERAX (continuos medication))for about 6mnths but decided to stop them because i cant stop asking myself,what if they will harm my unborn baby boy?,i feel guilty,its like i`m commiting crime,its been a week since i`v stopped taking them and up to so far i can say am doing just fine. Last month i was coughing a lot and my physician ran tests and told me that i have acute infection but said its not that serious and gave me medication, i was taking 11 tablets at a go(incl anti-depressants)i`m avoiding medication to a point that i avoid consulting the dr even when i dont feel OK,now i take multi-vitamins only.PLEASE HELP,explain how the medication work,coz i know that it is always a risk taking any medication while your pregnant,the more i take them the more i get depressed. Another thing,i have hot flushes,it feels like hot air coming out of my pores,now its winter,i can`t put on blankets at night and sweat a lot,during the day i prefer silky nightdress, i only wear tracksuits when i go out,i told my ob-gyn about it and he told me its natural and will pass with the pregnancy but i can`t cope.
Managing depression during pregnancy can be complicated, so you should do your best to see a mental health specialist, preferably a psychiatrist or psychologist.
The most important goal is to minimize depressive symptoms, So you should monitor your depression symptoms weekly using a common self-report depression measure such as the PHQ 9.
If you can minimize your depressive symptoms without antidepressant medications, you should try that first.
Non-pharmacologic approaches to depression include psychotherapy, exercise, light therapy, omega 3 supplements, relaxation training, and daily self-management regimens.
Consult a psychiatrist or an obstetrician about your choice of antidepressant medications if you find you need them, particularly around the time of delivery.
Your hot flushes may be a product of stopping the antidepressants or other medications, but that is difficult to say with certainty without knowing all your medications and dose.